Iowa, 2023

Drought in Iowa, August 15 to 31, 2023

August 15 to 31, 2023 · NWS ARX · 3 events in 3 counties and zones

At the start of August, over 75% of northeast Iowa remained below severe drought (D2) conditions due to scattered storms in July. Similar scattered storms during the first half of August provided 1 to 2 inches of rain across northeast Iowa, preserving the ongoing moderate to severe drought areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

At the start of August, over 75% of northeast Iowa remained below severe drought (D2) conditions due to scattered storms in July. Similar scattered storms during the first half of August provided 1 to 2 inches of rain across northeast Iowa, preserving the ongoing moderate to severe drought areas. A lack of rainfall during the second half of August, less than an inch for most of northeast Iowa, was 1 to 3 inches below normal for the time period and expanded severe drought conditions across 90% of northeast Iowa by the middle of the month. By the end of August, all of northeast Iowa experienced at least severe drought (D2) conditions with 80% experiencing extreme drought (D3) conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 15, 5:31 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 15, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 AM CDT Tue Aug 15 2023

.DISCUSSION...(Today through Monday)
Issued at 242 AM CDT Tue Aug 15 2023

Key Messages:

 - A few strong to severe storms possible (10-20% chance)
   Wednesday night from southeast MN into north-central WI.

 - Growing signal for potentially the hottest stretch of summer
   (so far) this weekend into the middle of next week. Medium
   forecast confidence in highs reaching the low to mid 90s,
   though it's possible some locations could climb higher.

Wednesday night storm potential:

Surface high pressure builds into the area today and slips off to
the east by Wednesday. By Wednesday evening, a deep mid-level
shortwave trough and attendant strong cold front will drop into the
Upper Mississippi Valley, poised to cross the area overnight. A
strong 40+ knot 850mb jet is progged to develop ahead of the front,
about 3 to 4 standard deviations above the mean and near the
climatological maximum for mid-August. That should lead to strong
deep layer shear, even when factoring in parcels lifted from above
the decoupled boundary layer. This jet will also direct strong
moisture transport into the region with precipitable water likely
exceeding 1.5 inches for a time.

However, what this system has going for it in terms of dynamics/
forcing, it looks like it will lack in thermodynamics due to 1) the
front pushing through after dark, and 2) a stout elevated mixed
layer resulting in a great deal of convective inhibition. Various
models' most unstable CAPE plots show the greatest instability
occurring just off to our west/northwest early Wednesday evening,
gradually diminishing over the ARX forecast area as the front
moves in after dark. How much instability is left to work with
will be the determining factor for severe weather potential.
Despite the expected lack of robust updrafts, RAP profiles still
suggest around 1000 J/kg MUCAPE that may be enough for some
stronger storms given the high shear environment. This will be the
main forecast focus of the short term.

Building heat this weekend into next week:

Another main forecast concern coming into play later in the period
is the growing likelihood of a mid-August heat wave unfolding this
weekend. Cluster analysis of 500mb heights shows strong consensus
for a building upper ridge over the central US. The question is how
close in proximity the near-600 dam ridge will be, as the last
couple deterministic runs (particularly the GFS) have shifted it
slightly further south under the influence of upper troughing over
eastern Canada. While based on 14.12Z guidance (which did not yet
reflect this recent southward trend), the majority of cluster
ensemble members support a stronger ridge, with those showing a
stronger northern trough influence being in the minority. Given the
magnitude of the 500mb ridge (almost 3 standard deviations above the
mean and near the climatological maximum for later August), it is
near certain that the Upper Mississippi Valley will be in for a
stretch of heat. The main forecast uncertainty revolves around just
how hot it will get, depending on the proximity of that heat dome.

GFS/GEFS warm biases are evident by this weekend, and have taken
this into account given their growing influence on NBM output.
Generally went 2 to 3 degrees below NBM forecast highs for Sunday
through Tuesday, as low to mid 90s seem more reasonable at this time
than upper 90s to 100+. Would like to have more solid forecast
confidence being so many days out before calling for triple digit
highs. That's not to say it's entirely out of the question for
a few locations to achieve that by next week, though. In fact,
deterministic guidance is coming into better agreement for 925mb
temps to climb above 30C next Tuesday. That would likely require
several dry, hot days preceding to dry up near surface soils, a
setup that will ultimately depend on the location and strength of
the upper ridge.

For now, be aware of the growing signal for potentially the
hottest stretch of summer (so far) coming up this weekend into
the middle of next week. Continue to monitor the forecast in the
coming days for the latest developments. Depending on how things
trend, heat headlines may eventually be a possibility.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 632 AM CDT Tue Aug 15 2023

Mainly clear skies will be seen at the TAF sites. Winds will be
generally less than 10 knots. Wind direction will gradually shift
from northwest and north to south.

Due to strong winds in the boundary layer tonight, the
probabilities of valley fog affecting KLSE looks rather low, so
did not include it.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Kurz
AVIATION...Boyne
Hazardous weather outlook, Aug 15, 2:13 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
313 AM CDT Tue Aug 15 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
313 AM CDT Tue Aug 15 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance of thunderstorms Wednesday night. While a
few storms could be on the stronger side Wednesday evening from
southeast Minnesota into north-central Wisconsin, overall severe
weather chances are low.

Confidence is increasing in a heat wave building this weekend
into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

In the hours before

Local storm report, Aug 15, 5:11 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
611 AM CDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     Rain             1 NE Platteville        42.74N 90.47W
08/14/2023  M2.00 inch       Grant              WI   Public

&&

JSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Mitchell

When
August 15, 6:00 AM CST to August 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Drier than normal conditions resulted in extreme drought (D3) impacting all of Mitchell County through August. During the first half of August, approximately 1.5 inches of rain fell preventing any initial spread of ongoing very sparse severe drought impacts. Under a half inch of rain fell during the second half of August, 5 to 25 percent of normal for the time period, resulting in extreme drought (D3) for 445 square miles or 94% of Mitchell County.

Drought, Howard

When
August 15, 6:00 AM CST to August 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Drier than normal conditions resulted in extreme drought (D3) for all of Allamakee County through August. During the first half of August, approximately 1.5 inches of rain fell across Allamakee County, preventing any local severe drought impacts. Under a third of an inch of rain fell during the second half of August, 5 to 25 percent of normal for the time period, resulting in extreme drought (D3) for the entire county.

Drought, Winneshiek

When
August 15, 6:00 AM CST to August 31, 11:59 PM CST
Where
Winneshiek forecast zone
Reported by
Drought Monitor
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Drier than normal conditions resulted in extreme drought (D3) for all of Winneshiek County through August. During the first half of August, nearly an inch of rain fell across Winneshiek County, initially preventing any spread of very limited severe drought conditions. Under a half an inch of rain fell during the second half of August, 5 to 25 percent of normal for the time period, resulting in extreme drought (D3) for all of Winneshiek County. The United States Department of Agriculture declared Winneshiek County as a contiguous natural disaster area due to the drought on August 24th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135986, 1135987, 1135988.